Alert archive / Tennessee / Flash Flood Watches in 2013

Flash Flood Watch 6, NWS Nashville, TN

August 12, 201339 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at Aug 12, 2013, 1:15 PM CDT for 39 counties in Tennessee. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2013, 1:15 PM CDT (18:15 UTC)
Expired
Aug 13, 2013, 3:03 AM CDT
In force
14 hr
Issued by
NWS Nashville, TN
Flood severity
None
All 39 counties

Bedford County, TN, Benton County, TN, Cannon County, TN, Cheatham County, TN, Clay County, TN, Coffee County, TN, Cumberland County, TN, Davidson County, TN, DeKalb County, TN, Dickson County, TN, Fentress County, TN, Giles County, TN, Grundy County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Lawrence County, TN, Lewis County, TN, Macon County, TN, Marshall County, TN, Maury County, TN, Montgomery County, TN, Overton County, TN, Perry County, TN, Pickett County, TN, Putnam County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Van Buren County, TN, Warren County, TN, Wayne County, TN, White County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Aug 12, 12:45 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 12, 12:45 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CDT MON AUG 12 2013

.UPDATE...FOR 18Z TAFS

&&

.AVIATION...

BANDS OF SHRA/TSRA ONGOING ACRS MIDDLE TN RIGHT NOW. INITIAL
ACTIVITY FORMED IN ASSOCIATION WITH MCV WHICH MOVED ACRS
KY/NORTHERN TN. NEW ACTIVITY IS FORMING PRIMARILY ALONG OUTFLOW
FROM EARLIER CONVECTION...WITH SOME ADDITIONAL STORMS POPPING AS
CONVECTIVE TEMPS ARE REACHED IN THE STILL VERY WARM SOUTHERN PART
OF OUR AREA. BEST CHC FOR THUNDER IN THE NEAR TERM AT CSV WHERE A
TEMPO IS CARRIED. WILL CARRY A CB CLOUD GROUP AT BNA AS WELL AS
NEW ACTIVITY COULD BE CLOSE LATER THIS AFTN.

MAIN ACTION AT THE TAF SITES LOOKS TO BE THIS EVENING AT BNA/CKV
AND AROUND MIDNIGHT AT CSV AS STRONG SHORTWAVE CURRENTLY OVER MO
APPROACHES. WILL CARRY TEMPO THUNDER AT ALL AIRPORTS AS WE EXPECT
FAIRLY WIDESPREAD ACTIVITY AHEAD OF THIS FEATURE. LATER
TONIGHT/WED MORNING A COLD FRONT WILL APPROACH SHIFTING OUR WINDS
TO THE NW. WILL LIKELY BE SOME MVFR CEILINGS ALONG AND BEHIND THIS
FRONT.

&&

.PREV DISCUSSION... /ISSUED 1110 AM CDT MON AUG 12 2013/

UPDATE...WITH THE EXPECTATION OF MOSTLY CLOUDY SKIES THIS
AFTERNOON, A COOLING THRUST OF THUNDERSTORMS THIS MORNING, AND THE
DEVELOPMENT OF MORE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THIS AFTERNOON, WILL LOWER MAX TEMP EXPECTATIONS OVER NORTHERN AREAS
AND KEEP THEM CORRALLED MAINLY IN THE LOWER AND MIDDLE 80S.

OTHERWISE, PLAN TO KEEP CURRENT FORECAST FOR TODAY PRETTY MUCH AS
IT IS.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99
Hazardous weather outlook, Aug 12, 5:00 AM CDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON AUG 12 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE MID STATE THROUGH TONIGHT. SOME OF THESE THUNDERSTORMS
COULD BECOME STRONG WITH THE POTENTIAL FOR HEAVY RAINFALL. THIS
COULD LEAD TO AT LEAST MINOR FLOODING OF LOW LYING...TYPICAL FLOOD
PRONE LOCATIONS AND ACROSS LOCATIONS THAT RECEIVED SUBSTANTIAL
RAINFALL FROM THE PREVIOUS DAYS....INCLUDING THE INTERSTATE 40
CORRIDOR...FROM AROUND DICKSON...OVER TO AROUND NASHVILLE...
COOKEVILLE AND CROSSVILLE...AS WELL AS PORTIONS OF NORTHWESTERN
MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH TUESDAY NIGHT. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG WITH THE POTENTIAL FOR HEAVY RAINFALL...WHICH COULD
LEAD TO MINOR FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

31

In the hours before

Special weather statement, Aug 12, 8:18 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 AM CDT MON AUG 12 2013

TNZ005>007-023>026-121400-
CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-STEWART-
818 AM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 812 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO
WAVERLY...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WOODLAWN...ERIN...CUMBERLAND
CITY...WAVERLY...PALMYRA...CLARKSVILLE...MCEWEN...CUNNINGHAM...
SLAYDEN...VANLEER...CHEATHAM DAM AND CHARLOTTE.

RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL BE COMMON IN
THESE AREAS. MINOR FLOODING IS POSSIBLE IN LOW-LYING AREAS.

LAT...LON 3608 8741 3604 8799 3665 8744 3665 8688

ROSE
Special weather statement, Aug 12, 8:55 AM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
855 AM CDT MON AUG 12 2013

TNZ006-007-023>026-121445-
CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
855 AM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND ROBERTSON COUNTIES...

AT 852 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
GUTHRIE TO MCEWEN...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CUNNINGHAM...SLAYDEN...MCEWEN...
ADAMS...VANLEER...CEDAR HILL...CHEATHAM DAM...CHARLOTTE...PLEASANT
VIEW...SPRINGFIELD...WHITE BLUFF AND ASHLAND CITY.

YOU CAN EXPECT HEAVY RAINFALL WITH THESE STORMS, WITH HOURLY RATES
AVERAGING ONE-HALF TO ONE INCH. MINOR FLOOD IS POSSIBLE IN LOW-LYING
AREAS.

LAT...LON 3610 8720 3605 8775 3665 8723 3665 8712
      3665 8662
Special weather statement, Aug 12, 9:28 AM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
928 AM CDT MON AUG 12 2013

TNZ007-008-026-027-121515-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
928 AM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

AT 922 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
SPRINGFIELD TO GREENBRIER TO ASHLAND CITY...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE SPRINGFIELD...ASHLAND CITY...
GREENBRIER...BEAMAN PARK...JOELTON...RIDGETOP...ORLINDA...BELLS
BEND...CROSS PLAINS...WHITES CREEK...WHITE HOUSE AND MILLERSVILLE.

FREQUENT LIGHTNING AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. HOWEVER, THE PRIMARY THREAT REMAINS HEAVY RAINFALL. HOURLY
RAINFALL RATES OF AN INCH OR MORE ARE POSSIBLE IN MANY AREAS. MINOR
FLOODING IN LOW-LYING AREAS IS EXPECTED. BRIEF STREET FLOODING IN
URBAN AREAS IS ALSO POSSIBLE.

LAT...LON 3640 8646 3631 8654 3632 8655 3631 8657
      3629 8656 3611 8672 3612 8717 3619 8715
      3621 8718 3642 8700 3665 8695 3666 8659
      3664 8656 3666 8651 3666 8642

ROSE
Special weather statement, Aug 12, 10:11 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 AM CDT MON AUG 12 2013

TNZ007>009-027>030-121600-
DAVIDSON-MACON-ROBERTSON-SMITH-SUMNER-TROUSDALE-WILSON-
1011 AM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...MACON...ROBERTSON...
SMITH...SUMNER...TROUSDALE AND WILSON COUNTIES...

AT 1008 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTLAND TO
GALLATIN TO HERMITAGE...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE COTTONTOWN...OLD HICKORY...
MADISON...NASHVILLE...LAKEWOOD...HENDERSONVILLE...MITCHELLVILLE...
PORTLAND...GALLATIN...HERMITAGE...PERCY PRIEST LAKE AND MOUNT JULIET.

WINDS OF 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. HEAVY RAINFALL
ALSO REMAINS A THREAT. MINOR FLOODING IN LOW-LYING AREAS IS POSSIBLE.

LAT...LON 3664 8608 3637 8599 3609 8626 3612 8685
      3641 8658 3666 8666 3666 8659 3664 8657
      3666 8651 3666 8635

ROSE
Local storm report, Aug 12, 10:55 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 AM CDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      3 S WESTMORELAND        36.52N  86.25W
08/12/2013                   SUMNER             TN   EMERGENCY MNGR

            WATER RESCUE ON OLD WOLF HILL ROAD IN THE BRANSFORD
            COMMUNITY

&&

EVENT NUMBER OHX1300662

MROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:18 AM CDTSpecial Weather StatementOHXDickson, Houston, Montgomery42 min
Aug 12, 8:55 AM CDTSpecial Weather StatementOHXCheatham, Dickson, Robertson50 min
Aug 12, 9:28 AM CDTSpecial Weather StatementOHXCheatham, Davidson, Robertson, Sumner47 min
Aug 12, 9:30 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner30 min
Aug 12, 9:52 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner23 min
Aug 12, 10:11 AM CDTSpecial Weather StatementOHXDavidson, Sumner, Trousdale, Wilson49 min
Aug 12, 11:52 AM CDTFlash Flood WarningOHXBenton, Humphreys3 hr
Aug 12, 12:51 PM CDTFlash Flood WarningOHXLawrence3 hr
Aug 12, 2:40 PM CDTSevere Thunderstorm WarningOHXGiles35 min
Aug 12, 3:55 PM CDTFlash Flood WarningOHXLawrence3 hr

Nearby

Flash Flood Watches in Tennessee, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.